It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Liver & Pancreas Disorders Message Board
Post New Thread   Reply Reply
LinkBack Thread Tools
Old 11-25-2012, 06:55 PM   #1
Newbie
(male)
 
Join Date: Nov 2012
Posts: 1
Alvis1 HB User
Pain in right upper quadrant

For years I have been told I had fatty liver infiltration when I had a ct scan done for abdominal pain. The doctors do not think the pain is due to the fatty liver. For years I take metoprolol and recently avapro for hypertension and I have been prescribed simvastatin for high LDL . Over past year, I have gained 15 lb. I was obese with 5-11 and 225 lb, now I am 240 lb. my gastroenterologist did upper and lower endoscopes , normal . And I have done ultrasounds of the gallbladder x 4 over past 4 years, normal. They do say I have fatty liver. I recently told my Drs. That I can not drink a sip of wine because in matter of 10 min, I get pain in my liver, that radiates to my right back like if it was a kidney stone and down to my testicle R. Which I also had kidneys check and no stone on kidneys or gallbladder. The problem is, when I take zocor or Crestor I get pain on right upper abdomen going to my back, same thing happens when I drink wine. So a friend, dr and gastroenterologist said my pain is psychological.?? Because he does not think the wine will cause pain in my liver. So I am to the point I am refusing any alcohol and stop taking any statins. Is the pain real or I néed a psychiatrist? How can I alleviate this pains if may be fatty liver?:con fused:

Last edited by Alvis1; 11-25-2012 at 06:59 PM. Reason: Lab work is normal including liver functions, only high chol

 
Reply With Quote
Old 11-25-2012, 09:51 PM   #2
Senior Member
(male)
 
Join Date: Aug 2011
Location: San Diego
Posts: 206
BillinSD HB UserBillinSD HB UserBillinSD HB UserBillinSD HB UserBillinSD HB UserBillinSD HB UserBillinSD HB UserBillinSD HB UserBillinSD HB UserBillinSD HB User
Re: Pain in right upper quadrant

Hi Alvis1 & welcome to HB.

Doctors love to tell their patients with upper right quadrant abdominal pain "the liver has no nerves that can register pain", but go to any hepatitis C or cirrhosis forum and you'll see dozens of different people posting about their "liver pain".

I think they're both right... The liver itself doesn't have any nerve endings inside it, but the tissue surrounding it does and the gallbladder most certainly does. It may be that an inflamed live gives off or "weeps" inflammatory secretions into surrounding tissues, or perhaps toxic bile inflames the gall bladder, but far too many people report this kind of pain for it to be an imaginary thing.

The tissues of the abdominal cavity are also VERY sensitive to any swellings or stretching of the tissue. If you've ever had gas pains or cramping from diarrhea this is a perfect example. The slightest bit of stretching of the bowel can double you over with pain.

Fatty livers do get enlarged, and this most certainly will stretch and displace surrounding tissue which may be responsible for your pain. I'm not a doctor, but I don't think you're crazy... I'm an old recovering drinker, and my liver "tells me" exactly how it's feeling each and every day. If I go to the ball park and have a hot dog full of nitrates, I know my liver was not pleased by the dull ache later in the evening, or especially the next morning.

Liver pain is real! Doctors don't understand it because their text books say the liver has no nerves in it, and they've never experienced it themselves. There are too many people in this world who have experienced upper right quadrant abdominal pain, directly linked to exposure to liver toxins to simply say "this is not possible".

It's best not to try to argue with your doc though. They know what they know, and they think they know better... But sometimes they don't!

I listen to what my liver tells me, and act accordingly to keep it happy. I'm not a doctor, so this works for me. You'll have to decide whether you want to ignore this pain and take the pills your doc wants you to take.

Personally, I say no to drugs... Especially some of the drugs my doc has offered to prescribe throughout the years; but then this is just me. You must decide for yourself what is right for you.

Best of luck to you!

 
Reply With Quote
The following user gives a hug of support to BillinSD:
Alvis1 (11-26-2012)
The Following User Says Thank You to BillinSD For This Useful Post:
Alvis1 (11-26-2012)
Sponsors Lightbulb
   
Old 11-26-2012, 08:16 AM   #3
Member
(female)
 
Join Date: Oct 2012
Posts: 56
abouttwodays HB User
Re: Pain in right upper quadrant

I have actually only read online in message boards from regular people (in other words, not doctors) that the liver doesn't feel pain. However, both my GP and my GI doc have told me the pain I am feeling is because of my enlarged liver. My GI doc explained it quite like BillinSD did, that the liver is surrounded by a capsule with tons of nerve endings. When something is going on with the liver (inflammation, enlargement, etc) you feel the pain of the nerve endings around the liver. So yeah, the liver itself very well may not be in pain, yet the pain you are feeling may very well be due to your liver. I am in 100% constant pain, feeling as though I've been kicked hard by a mule in my URQ and it is most definitely not psychological. Thankfully I've had doctors that understand that. I've also recently started feeling pain because of my spleen and if someone told me it was all in my head, I would be pretty upset.

My husband was put on statins before and I think I remember reading or hearing something that you shouldn't take them if you have any sort of liver disease. That was a while back though, so maybe I'm imagining it. He couldn't take them anyway, he's allergic to all statins.

The last time I drank any alcohol (which was months back, it was one beer) I was also in an enormous amount of pain. I was miserable, I couldn't sleep because it hurt in my liver area so much. Maybe it was a coincidence as sometimes I feel more pain and sometimes I feel better. But I will be honest, my liver seemed pretty angry.

BTW my husband just went in to have his cholesterol checked and it was off the charts. So were his triglycerides. His doc is refusing to put him on meds just because he doesn't believe in throwing medications at patients until it's a last resort. But he did recommend taking Omega 3, Niacin, and Lecithin. Reading up on these I believe they all help raise the good cholesterol and such. My husband is going back in Feb to see if these along with a diet change are helping, but maybe you could talk to your doc about supplements that may help rather than the statins. It seems in general that they don't agree with your body, even if it has nothing to do with your liver.

Last edited by abouttwodays; 11-26-2012 at 08:18 AM.

 
Reply With Quote
The following user gives a hug of support to abouttwodays:
Alvis1 (11-26-2012)
The Following User Says Thank You to abouttwodays For This Useful Post:
Alvis1 (11-26-2012)
Reply Reply




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added








TOP THANKED CONTRIBUTORS



BillinSD (43), pbt140 (11), ladybud (11), captjane (7), feelbad (5), kcooke (5), brookevale (5), Sharonce (4), brosko (4), Administrator (4)

Site Wide Totals

teteri66 (1180), MSJayhawk (1006), Apollo123 (906), Titchou (852), janewhite1 (823), Gabriel (759), ladybud (755), midwest1 (669), sammy64 (668), BlueSkies14 (607)



All times are GMT -7. The time now is 12:15 AM.



Site owned and operated by HealthBoards.com™
Terms of Use © 1998-2014 HealthBoards.com™ All rights reserved.
Do not copy or redistribute in any form!